Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Diagnosed with occular migraine. Having auditory hallucinations and headache. Looking for proper diagnosis

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5293 Questions
My problems started with what was diagnosed as an occular migraine which I never had before in my life. i have had migraines but never one with an XXXXXXX I am an early riser but its being ignore that the day this happen I woke up at almost 11am instead of 7am. My Dr sent me to the ER to rule out a stroke. I had a CT, Bloodwork, MRI, EEG, BAER, VNG and Sonograms done of my neck and head. All normal. I am currently on a regimin of Topomax 100mg OD at HS. Taking Cambia at the onset of an intense headache and getting shots in my neck every 2 weeks at this point because since this day of the ER visit I have had headaches everyday. If I wasnt feeling pain in my head I has an insane sensitivity to light where I was wearing sunglasses indoors. In the more recent weeks the headaches are not as intense but still there but I am having other symptoms. I have looked them up online to come up with names which seem made up but here it goes. Exploding head syndrome. When I am trying to go to sleep I hear extremely loud bangs and crashes that jar me awake thinking they are real and in my room. I ask my husband who is wide awake and he didn't hear a thing. I started my search on auditory hallucinations because I was hearing things like music playing which I couldn't really tell what the song was or people having a conversation rooms away because I couldn't make out the conversation or who it even was. The kicker was a few mornings ago arounf 5am I woke up because I heard without a doubt the theme to The Price Is Right. I thought I was going crazy and asked my family who in the world was up watching TV that early in the morning. No one was up and I even went as far as asking if anyone had that as their ringtone. I should add that about 5 years ago I suddenly lost part of my hearing in my left ear mysteriously. Went to a number of Drs for that as well and no one could find the cause or solution. I have about a 40% loss and have a constant sound of white noise in that ear at all times too. I almost feel like I am going crazy at this point and do not know where to turn. I am currently seeing a Dr that I think this is out of her scope. I don't know who to go to or what tests to even go for or what is even wrong with me. What should I do?
Posted Wed, 28 Nov 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 2 hours later

Thank you for posting your query. I must add that you have given a detailed and excellent description of your symptoms, which is quite helpful.

I know how frustrating it feels for you in the absence of a clear cut diagnosis.

The fact that you have migraine is clear and Topiramate seems to be helping you with that.

However, your current symptoms are suggestive of auditory hallucinations (hearing something which others in the same place can not hear).

I should add here that in your case, Topiramate seems to be the most likely cause of these auditory hallucinations. I have seen a few cases and there are a few instances reported in the literature too.

So, I would suggest you to stop Topiramate and I expect you to completely recover from these disturbing hallucinations.

Regarding migraine treatment, you can go for some other drug such as divalproex sodium or even Botox injections.

I hope it helps. Please get back if you have any more queries.

Best wishes,

Dr Sudhir Kumar Md DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad, India

Above answer was peer-reviewed by
Follow-up: Diagnosed with occular migraine. Having auditory hallucinations and headache. Looking for proper diagnosis 8 hours later
Thank you so much for getting back to me so quickly. I have had the auditory happen before without the medication. Not often enough to even give a second thought until now. It seems now to be much more intense and more frequent. This morning I actually gave up trying to go back to sleep because the loud sounds I continually heard as I was falling to sleep kept waking me. I was so aggrivated. I understand that Botox helps the headaches. I am a type of person that believes that if your body is saying "ouch" its for a reason. Mine is doing this out of no where for no reason all. I have had no changes to anything. I need to know what the cause is as well as stopping it because I am honestly affraid there is something really wrong. I am also affraid if I just put a "bandaid" on it (botox) and make the pain go away then I am not ignoring the actual cause which could be serious. The Topomax has made me very tired but I have seems to adapt a little better to it lately. I have had only 8 headaches in the last 14 days so it seems to be helping a bit at 100 MG. I did have another XXXXXXX migraine (without any pain) in this 14 days but this one only lasted about 15-20 minutes and the XXXXXXX was in one eye, unlike the first one that lasted about 45 minutes and the XXXXXXX was in both eyes. Do you besides any other medication regimen have a seuggestion of any other tests that could possibly tell where the daily headaches (and at times migraines), light sensitivity, fatigue and now auditory hallucinations are coming from?
Answered by Dr. Sudhir Kumar 2 hours later

Thank you for getting back with more details.

I wish to reassure you that there is no possibility of missing anything serious, as your MRI brain and neck are normal.

As I mentioned, the auditory hallucinations are part of Topiramate side effects, and these are due to chemical changes in the brain. So, most tests can not pick this. However, if you are very interested in confirming this by a test, then PET (positron emission tomography) of the brain, especially if it is performed when you are having those symptoms would be useful.

I hope it clarifies. Please get back if you require any additional help/information.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor